Kansas, 2017

Hail in Kansas, August 13, 2017

August 13, 2017 · NWS GLD · 1 event in 1 county or zone

During the early evening hail up to quarter size was reported from a southeast moving thunderstorm in Sharon Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening hail up to quarter size was reported from a southeast moving thunderstorm in Sharon Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 4:18 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 13, 4:18 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
518 PM MDT Sun Aug 13 2017

.UPDATE...
Issued at 305 PM MDT Sun Aug 13 2017

Update to forecast sent to add in mention of Severe Thunderstorm
Watch #451. This watch is for the entire forecast area thru 05z
Monday. Potential for large hail to 3 inches...winds to 70 mph and
even a possible tornado. Heavy rainfall with these storms could
cause flash flooding.

&&

.SHORT TERM...(This evening through Monday)
Issued at 233 PM MDT Sun Aug 13 2017

Across the Tri State region this afternoon...skies are mainly sunny
to mostly sunny with temperatures ranging in the 80s. A general
southerly flow resides over the area as well with the region lying
ahead of a lee-side trough again over the Front Range.

For the rest of the afternoon and on into the evening hours...a
similar situation to wx from yesterday will occur. Lee-side trough
does sit over the Front Range with another shortwave coming over the
Rockies. The main difference from yesterday will be the fact that
less cloud cover at sunrise this morning...has allowed for the
entire area to show a marketed increase in instability which will
aid in the development of strong to severe t-storms...especially
when the shortwave works off the Rockies. Regional radar is already
showing convective activity over portions of central and southern
Colorado...which has to move eastward and will thus tap into the
highly unstable airmass over the CWA. As with yesterday...the main
threats will be large hail...damaging winds and heavy rain. There is
again an outside chance for a tornado to form as well. With
this...the SPC does have the entire CWA in a Slight Risk for severe
into the evening hours.

After midnight precip is expected to taper down...which will be
followed by the development of patchy fog that will carry into the
mid morning hours Monday. For the rest of Monday...H5 ridging over
the region during the day will temper any development of trw thru
much the day.

For temps...looking for overnight lows to drop into upper 50s thru
the mid 60s...warmest east. Daytime highs Monday will peak into the
85-90F range.

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM MDT Sun Aug 13 2017

Monday night: Chance of showers and storms through the evening
hours. With current parameters being put out by the models, do not
expect severe weather at this time. Patchy fog will be possible
after midnight. Temperatures will be in the mid to upper 60s.

Tuesday: This period looks to have the best chance for severe
weather in the extended. CWA will be downstream of a longwave trough
through this period. Ample divergence aloft, good turning of winds
with height, and leeside surface troughing will all assist with
convection initiation. SREF soundings show MUCAPE greater than 3000
J/kg, 0-6km bulk shear around 40kt, DCAPE of 1500-2000 J/kg, and
good SFC-1km helicity across the CWA. In other words, all forms of
severe weather will be possible if the current forecast verifies.
Best severe parameters look to be in our Nebraska counties.

Wednesday-Rest of the Week: Weak cold front will sag through the
eastern two thirds of the area Wednesday night into Thursday
morning. Front becomes stationary and meanders between Kansas and
Nebraska through the end of the week. This will aid in providing
focus for a few showers and thunderstorms each day with the best
chance of rain coming Thursday afternoon and evening. Temps warm
through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 514 PM MDT Sun Aug 13 2017

Scattered thunderstorms will move into the area this evening.
Confidence rather low that either KGLD or KMCK will be directly
impacted, as storms have been slow to develop. Nonetheless, could
see brief flight category reductions if a thunderstorms develops
near the terminals. Overnight, expecting lowered ceilings and
areas of fog to develop in the very moist air mass. There is the
potential to go as low as IFR/VLIFR in fog for a brief time,
particularly at KMCK. Conditions will gradually improve Monday
morning, with a return to VFR expected by late morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...SME
AVIATION...024
Hazardous weather outlook, Aug 13, 1:48 PM MST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
248 PM MDT Sun Aug 13 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
248 PM MDT Sun Aug 13 2017 /348 PM CDT Sun Aug 13 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered strong to severe storms will develop and move across the
region from late this afternoon through evening. The main threat
will be very large hail in addition to damaging winds. Locally heavy
rainfall could also lead to areas of flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Patchy early morning fog is possible again across the area on
Monday.

An active pattern will continue with isolated to scattered
thunderstorms expected each day through the forecast period. The
next best chance for severe thunderstorms will be Tuesday afternoon
into Tuesday night. Large hail, damaging winds, and a few brief
tornadoes will be possible. Heavy rainfall can also be expected with
any strong storms that form, which may lead to flash flooding in
areas that are already saturated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 4:27 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
527 PM MDT SUN AUG 13 2017

KSZ041-140000-
Greeley KS-
527 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Towner, or 17 miles southwest of Tribune, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Kansas.

LAT...LON 3841 10204 3857 10190 3844 10172 3826 10198
      3826 10205
TIME...MOT...LOC 2327Z 221DEG 20KT 3831 10201
Special weather statement, Aug 13, 4:41 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
541 PM MDT SUN AUG 13 2017

COZ090-140015-
Yuma County CO-
541 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
615 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Yuma, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 3993 10254 3980 10263 3987 10280 3999 10280
TIME...MOT...LOC 2341Z 294DEG 11KT 3993 10280
Special weather statement, Aug 13, 5:04 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
604 PM MDT SUN AUG 13 2017

COZ091-140030-
Kit Carson County CO-
604 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Arickaree School, or 23 miles north of Flagler, moving
southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10272 3954 10267 3934 10291 3957 10315
TIME...MOT...LOC 0004Z 313DEG 24KT 3963 10305
Special weather statement, Aug 13, 5:37 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
637 PM MDT SUN AUG 13 2017

COZ090-091-140100-
Kit Carson County CO-Yuma County CO-
637 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 700 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Cope, or 21 miles west of Bonny Reservoir, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 3967 10270 3980 10257 3963 10226 3949 10241
TIME...MOT...LOC 0036Z 304DEG 14KT 3969 10256
Special weather statement, Aug 13, 5:57 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
657 PM MDT SUN AUG 13 2017

COZ091-140130-
Kit Carson County CO-
657 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
730 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Stratton, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington, Stratton, Bethune and Vona.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 409 and 441.
 Highway 385 between mile markers 182 and 190.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3948 10266 3931 10220 3904 10244 3931 10285
TIME...MOT...LOC 0057Z 301DEG 27KT 3937 10264
Special weather statement, Aug 13, 6:04 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT SUN AUG 13 2017

KSZ027-140130-
Wallace KS-
704 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLACE COUNTY UNTIL
730 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sharon Springs, moving east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs and Wallace.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Kansas.

LAT...LON 3884 10182 3892 10184 3896 10156 3883 10151
TIME...MOT...LOC 0104Z 260DEG 9KT 3889 10176

The radar

The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wallace

When
August 13, 6:06 PM MST
Where
Wallace County, 1.28 mi WNW of Sharon Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -101.750

The hail ranged from pea to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718696.